Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

What causes swelling and discoloration at the sites of injection?

User rating for this question
Answered by

Addiction Medicine Specialist
Practicing since : 2002
Answered : 1486 Questions
i am a frequent user i shout an hour ago two times in a ten minute span i now have a bump in both areas and a little bit of brusing theres not pain untill i stretch mh elbow i shoot right below my elbow i touch the cotton i used alot when i did it over problems with not getting the dope in the syringe but im starting to worry because its sore and im not sure if its a bacterial problem or whats wrong. please help!
Posted Mon, 10 Feb 2014 in Medicines and Side Effects
Answered by Dr. Preeti Parakh 1 hour later
Brief Answer: Unlikely to be bacterial infection at present. Detailed Answer: Hi, Welcome to Healthcare Magic! The swelling and discoloration at the sites of injection are most probably due to extravasation of the drug. In simple words, some of the drug was deposited in the tissues around the vein. Since the tissues reacted to the presence of a foreign agent, you are able to see a swelling and change in color. These are signs of inflammation. Bacterial infection takes time to occur and would manifest at least a few hours after the injection. Please do not worry. Use warm compress over the swelling. It will increase the blood circulation and lead to faster clearing of the extravasated drug. Try to keep the limb elevated. If swelling worsens or if you notice any change in color of the area around the swelling, then this would indicate the presence of infection which is spreading. You will need to see a doctor then and start a course of antibiotics. Please wait for a few hours. I expect the swelling to go down by then. Please feel free to ask if you need any clarifications. Best wishes. Dr Preeti Parakh MD Psychiatry
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor